Minnesota, 2017Cold in Minnesota, January 12, 2017
January 12, 2017 · NWS DLH · 1 event in 1 county or zone
Local media reported on the accidental death of a young male found in a park in the city of Eveleth, Minnesota. Autopsy report concluded the male had succumbed to hypothermia due to exposure to the cold.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Local media reported on the accidental death of a young male found in a park in the city of Eveleth, Minnesota. Autopsy report concluded the male had succumbed to hypothermia due to exposure to the cold. Lowest temperature that morning recorded at the Eveleth-Virginia Airport was -28F.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jan 12, 4:44 AM CST, 49 minutes earlier.
Area forecast discussion, Jan 12, 4:44 AM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
444 AM CST Thu Jan 12 2017
.SHORT TERM...(Today through Friday)
Issued at 432 AM CST Thu Jan 12 2017
A fast moving shortwave will move from Manitoba into northwest
Ontario today, bringing chances for snow there that may overlap
into the borderlands of northern Minnesota, mainly during the
morning and early afternoon. Have kept to flurries and a sliver of
slight chance pops as low level dry air will keep much
precipitation from falling in our area. This shortwave will also
drag a cold front across the area, bringing a fresh shot of cold,
cold air into the area. This is going to keep highs mostly in the
single digits today. Tonight, temperatures are going to plummet
after dark. Clearing skies and winds gradually dropping off as the
surface ridge settles in overhead are going to allow for good
radiational cooling conditions overnight. Most guidance has
minimum temperatures in the -15 to -25 range, with MOS in the -15
to -30 range. Given the fresh snow cover and personal experience,
have gone a few degrees colder than that yet, especially in our
cold spots across far northern Minnesota. It seems like a slam
dunk for a wind chill advisory/warning combo for tonight depending
on location. Have held off for now as we have an advisory out
already this morning. Despite the very cold morning, expect highs
to get back up around zero once again Friday. With the ridge
overhead Friday should be relatively quiet with mostly sunny
conditions. There is some potential for LES over the south shore
late tonight/early Friday as winds turn northwesterly. However,
while the wind trajectory is good and temperatures are cold enough
aloft, it appears that there will be too much dry air to let the
convective bands get going with the shorter fetch distances on the
western end of the lake, and may instead form farther east. Clouds
are certainly possible though, and have some increased cloud cover
and slightly warmer min temperatures.
.LONG TERM...(Friday night through Wednesday)
Issued at 432 AM CST Thu Jan 12 2017
Look for several days of quieter weather followed by a chance of
wintry mixed precipitation early next week.
A quieter weather pattern will continue through Sunday night as the
upper level flow gradually shifts from northwesterly to quasi-zonal
and eventually southwesterly by early next week. A subtle shortwave
trough will move through the area Friday night and early Saturday
morning, which may bring a few snow showers to northwest Wisconsin.
Without much moisture to work with, we expect only a few tenths of
an inch of snow accumulation. Temperatures will gradually trend
warmer through the weekend and into next week.
Attention then shifts to a deepening longwave trough over the
western United States which is expected to move from near Baja
California into the Central Plains by Monday night. Deterministic
and ensemble members are in slightly better agreement this morning
bringing the upper low into the Upper Midwest late Monday night or
Tuesday. There is a chance of a wintry mix of snow, freezing rain,
or sleet over portions of northwest Wisconsin Monday night and
Tuesday, with snow possible farther east and north. Confidence is
not especially high this morning, but anyone with travel plans early
next week is encouraged to keep up with the forecast through the
weekend.
The upper trough will linger over the Plains and Midwest through the
end of the week with pockets of DCVA and weak shortwaves rippling
through the flow. It's likely we'll see another few rounds of light
snow after Tuesday, but the wide variety of model solutions doesn't
allow for much confidence this morning.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1149 PM CST Wed Jan 11 2017
VFR at the start of the forecast with high pressure in the
vicinity. Mid and high clouds were found near DLH/BRD/HYR. An
area of low pressure was moving into southern Manitoba with a slug
of VFR clouds. As the low moves eastward through Thursday, it will
drag a cold front past the terminals. Some light snow will be in
the vicinity of INL from 09Z to 16Z when the cold front passes
with mainly VFR. Some MVFR cielings are possible, but confidence
is low and have left out. After fropa at each terminal, gusty
surface winds are expected and will last until 00Z or shortly
thereafter. High pressure builds into the area with VFR.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 6 -21 2 -5 / 0 0 0 20
INL 1 -29 1 -5 / 20 0 0 10
BRD 6 -26 4 -4 / 0 0 10 10
HYR 10 -24 7 -3 / 0 0 0 20
ASX 10 -15 7 0 / 0 0 0 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Wind Chill Advisory until 10 AM CST this morning for MNZ010>012-
018>021-025-026-033>037.
LS...Small Craft Advisory from 9 AM this morning to 4 AM CST Friday
for LSZ121-144-145-148.
Gale Warning from 9 AM this morning to 10 PM CST this evening
for LSZ140>143-146-147.
&&
SHORT TERM...LE
LONG TERM...Huyck
AVIATION...GSFHazardous weather outlook, Jan 12, 4:46 AM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
446 AM CST THU JAN 12 2017
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-131115-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
446 AM CST THU JAN 12 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
FRIGID COLD WEATHER WILL PRODUCE WIND CHILL VALUES OF 25 TO 35
BELOW ZERO ACROSS NORTHEAST MINNESOTA THIS MORNING. A WIND CHILL
ADVISORY REMAINS IN EFFECT THROUGH MID MORNING TODAY. PLEASE READ
THE LATEST WINTER WEATHER MESSAGE FOR MORE INFORMATION.
A STRONG ARCTIC COLD FRONT WILL SWEEP ACROSS THE NORTHLAND TODAY.
GUSTY WESTERLY WINDS WILL LIKELY REDEVELOP WIDESPREAD WIND CHILLS
OF 25 TO 35 BELOW ZERO ACROSS NORTHEAST MINNESOTA LATE THIS AFTERNOON
THROUGH THE EVENING. WINDS WILL WEAKEN OVERNIGHT...BUT AIR
TEMPERATURES ACROSS THE NORTHLAND WILL PLUMMET TO 15 TO 30 DEGREES
BELOW ZERO EARLY FRIDAY MORNING. WIND CHILL ADVISORIES OR WARNINGS
WILL LIKELY BE NEEDED FOR NORTHEAST MINNESOTA AND NORTHWEST
WISCONSIN FOR LATE THIS AFTERNOON THROUGH FRIDAY MORNING. KEEP
UPDATED ON THE LATEST INFORMATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AN AREA OF LOW PRESSURE WILL MOVE THROUGH THE MISSISSIPPI RIVER
VALLEY MONDAY AND TUESDAY. THE PASSING STORM COULD BRING A LIGHT
WINTRY MIX OF SNOW...SLEET...OR FREEZING RAIN TO PORTIONS OF
NORTHWEST WISCONSIN.
.SPOTTER INFORMATION STATEMENT...
SNOW SPOTTERS ARE REQUESTED TO REPORT THEIR SNOWFALL MEASUREMENTS TO
THE NATIONAL WEATHER SERVICE.
LSZ121-140>148-131115-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
446 AM CST THU JAN 12 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
A FAST-MOVING CLIPPER SYSTEM WILL PASS THROUGH NORTHWEST ONTARIO
TODAY PULLING AN ARCTIC COLD FRONT ACROSS WESTERN LAKE SUPERIOR.
WIND SPEEDS AND WAVE HEIGHTS WILL INCREASE TODAY AND REMAIN STRONG
THIS EVENING. SUSTAINED WINDS OF 15 TO 30 KNOTS WITH FREQUENT GALES
TO 40 KNOTS ARE EXPECTED. THE STRONG WINDS AND FALLING TEMPERATURES
MAY RESULT IN HEAVY FREEZING SPRAY OVERNIGHT. PLEASE REFER TO THE
LATEST MARINE WEATHER MESSAGE AND NEARSHORE MARINE FORECAST FOR
ADDITIONAL DETAILS.
SEA SMOKE WILL BE POSSIBLE OVERNIGHT AND COULD REDUCE VISIBILITY TO
LESS THAN ONE-HALF MILE...ESPECIALLY ALONG THE SOUTH SHORE. RAPID
ICE FORMATION IN PROTECTED HARBORS AND SHALLOW WATERS IS LIKELY ONCE
AGAIN TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINDS OVER WESTERN LAKE SUPERIOR WILL INCREASE ONCE AGAIN FRIDAY
NIGHT AND SATURDAY AS A WEAK AREA OF LOW PRESSURE MOVES THROUGH THE
REGION. THE STRONG WINDS AND RESULTANT WAVES MAY CREATE CONDITIONS
HAZARDOUS TO SMALLER VESSELS.
LE
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
Cold/Wind Chill, Central St. Louis
- When
- January 12, 5:33 AM CST to 7:14 AM CST
- Where
- Central St. Louis forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Local media reported on the accidental death of a young male found in a park in the city of Eveleth due to hypothermia.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Ohio, January 12 to 13, 2017$531,000 · 6 events
- Flash Flooding and Flooding in Pennsylvania, January 12, 2017$86,000 · 50 kt wind · 25 events
- Flooding in New York, January 12 to 21, 2017$135,000 · 6 events
- Flood in Pennsylvania, January 12, 2017$30,000 · 1 event
- Extreme Cold in Minnesota, January 12 to 13, 201715 events
- Extreme Cold in North Dakota, January 12 to 13, 201715 events
- Blizzard in North Dakota, January 12, 201714 events
- High Surf in Hawaii, January 12 to 14, 201713 events
- Winter Storm in Colorado, January 12 to 16, 201712 events
- Flash Flood and Flooding in California, January 12, 201710 events
- Flooding and Coastal Flood in California, January 12 to 13, 2017$10,000 · 6 events
- Flood and Damaging Winds in Ohio, January 12, 2017$9,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666584.